Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 16 (2020), 131, 29 pages      arXiv:2005.07435
Contribution to the Special Issue on Scalar and Ricci Curvature in honor of Misha Gromov on his 75th Birthday

Inscribed Radius Bounds for Lower Ricci Bounded Metric Measure Spaces with Mean Convex Boundary

Annegret Burtscher a, Christian Ketterer b, Robert J. McCann b and Eric Woolgar c
a) Department of Mathematics, IMAPP, Radboud University, PO Box 9010, Postvak 59, 6500 GL Nijmegen, The Netherlands
b) Department of Mathematics, University of Toronto, 40 St George St, Toronto Ontario, Canada M5S 2E4
c) Department of Mathematical and Statistical Sciences and Theoretical Physics Institute, University of Alberta, Edmonton AB, Canada T6G 2G1

Received June 03, 2020, in final form November 21, 2020; Published online December 10, 2020

Consider an essentially nonbranching metric measure space with the measure contraction property of Ohta and Sturm, or with a Ricci curvature lower bound in the sense of Lott, Sturm and Villani. We prove a sharp upper bound on the inscribed radius of any subset whose boundary has a suitably signed lower bound on its generalized mean curvature. This provides a nonsmooth analog to a result of Kasue (1983) and Li (2014). We prove a stability statement concerning such bounds and - in the Riemannian curvature-dimension (RCD) setting - characterize the cases of equality.

Key words: curvature-dimension condition; synthetic mean curvature; optimal transport; comparison geometry; diameter bounds; singularity theorems; inscribed radius; inradius bounds; rigidity; measure contraction property.

pdf (556 kb)   tex (45 kb)  


  1. Ambrosio L., Gigli N., Mondino A., Rajala T., Riemannian Ricci curvature lower bounds in metric measure spaces with $\sigma$-finite measure, Trans. Amer. Math. Soc. 367 (2015), 4661-4701, arXiv:1207.4924.
  2. Ambrosio L., Gigli N., Savaré G., Density of Lipschitz functions and equivalence of weak gradients in metric measure spaces, Rev. Mat. Iberoam. 29 (2013), 969-996, arXiv:1111.3730.
  3. Ambrosio L., Gigli N., Savaré G., Calculus and heat flow in metric measure spaces and applications to spaces with Ricci bounds from below, Invent. Math. 195 (2014), 289-391, arXiv:1106.2090.
  4. Ambrosio L., Gigli N., Savaré G., Metric measure spaces with Riemannian Ricci curvature bounded from below, Duke Math. J. 163 (2014), 1405-1490, arXiv:1109.0222.
  5. Ambrosio L., Mondino A., Savaré G., Nonlinear diffusion equations and curvature conditions in metric measure spaces, Mem. Amer. Math. Soc. 262 (2019), v+121 pages, arXiv:1509.07273.
  6. Björn A., Björn J., Nonlinear potential theory on metric spaces, EMS Tracts in Mathematics, Vol. 17, European Mathematical Society (EMS), Zürich, 2011.
  7. Burago D., Burago Y., Ivanov S., A course in metric geometry, Graduate Studies in Mathematics, Vol. 33, Amer. Math. Soc., Providence, RI, 2001.
  8. Cavalletti F., Monge problem in metric measure spaces with Riemannian curvature-dimension condition, Nonlinear Anal. 99 (2014), 136-151, arXiv:1310.4036.
  9. Cavalletti F., Milman E., The globalization theorem for the curvature dimension condition, arXiv:1612.07623.
  10. Cavalletti F., Mondino A., Optimal maps in essentially non-branching spaces, Commun. Contemp. Math. 19 (2017), 1750007, 27 pages, arXiv:1609.00782.
  11. Cavalletti F., Mondino A., Sharp and rigid isoperimetric inequalities in metric-measure spaces with lower Ricci curvature bounds, Invent. Math. 208 (2017), 803-849, arXiv:1502.06465.
  12. Cavalletti F., Mondino A., New formulas for the Laplacian of distance functions and applications, Anal. PDE 13 (2020), 2091-2147, arXiv:1803.09687.
  13. Cavalletti F., Mondino A., Optimal transport in Lorentzian synthetic spaces, synthetic timelike Ricci curvature lower bounds and applications, arXiv:2004.08934.
  14. Cheeger J., Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal. 9 (1999), 428-517.
  15. Cheng S.Y., Eigenvalue comparison theorems and its geometric applications, Math. Z. 143 (1975), 289-297.
  16. Cushing D., Kamtue S., Koolen J., Liu S., Münch F., Peyerimhoff N., Rigidity of the Bonnet-Myers inequality for graphs with respect to Ollivier Ricci curvature, Adv. Math. 369 (2020), 107188, 53 pages, arXiv:1807.02384.
  17. De Philippis G., Gigli N., From volume cone to metric cone in the nonsmooth setting, Geom. Funct. Anal. 26 (2016), 1526-1587, arXiv:1512.03113.
  18. Deng Q., Hölder continuity of tangent cones in ${\rm RCD}(K,N)$ spaces and applications to non-branching, arXiv:2009.07956.
  19. Erbar M., Kuwada K., Sturm K.-T., On the equivalence of the entropic curvature-dimension condition and Bochner's inequality on metric measure spaces, Invent. Math. 201 (2015), 993-1071, arXiv:1303.4382.
  20. Evans L.C., Gangbo W., Differential equations methods for the Monge-Kantorovich mass transfer problem, Mem. Amer. Math. Soc. 137 (1999), viii+66 pages.
  21. Feldman M., McCann R.J., Monge's transport problem on a Riemannian manifold, Trans. Amer. Math. Soc. 354 (2002), 1667-1697.
  22. Fremlin D.H., Measure theory, Vol. 4, Topological measure spaces, Part I, II, Torres Fremlin, Colchester, 2006.
  23. Gigli N., On the differential structure of metric measure spaces and applications, Mem. Amer. Math. Soc. 236 (2015), vi+91 pages, arXiv:1205.6622.
  24. Gigli N., Mondino A., A PDE approach to nonlinear potential theory in metric measure spaces, J. Math. Pures Appl. 100 (2013), 505-534, arXiv:1209.3796.
  25. Gigli N., Rigoni C., A note about the strong maximum principle on RCD spaces, Canad. Math. Bull. 62 (2019), 259-266, arXiv:1706.01998.
  26. Graf M., Singularity theorems for $C^1$-Lorentzian metrics, Comm. Math. Phys. 378 (2020), 1417-1450, arXiv:1910.13915.
  27. Hawking S.W., The occurrence of singularities in cosmology. I, Proc. Roy. Soc. London Ser. A 294 (1966), 511-521.
  28. Kapovitch V., Ketterer C., Sturm K.-T., On gluing Alexandrov spaces with lower Ricci curvature bounds, arXiv:2003.06242.
  29. Kasue A., A Laplacian comparison theorem and function theoretic properties of a complete Riemannian manifold, Japan. J. Math. (N.S.) 8 (1982), 309-341.
  30. Kasue A., Ricci curvature, geodesics and some geometric properties of Riemannian manifolds with boundary, J. Math. Soc. Japan 35 (1983), 117-131.
  31. Ketterer C., Ricci curvature bounds for warped products, J. Funct. Anal. 265 (2013), 266-299, arXiv:1209.1325.
  32. Ketterer C., Cones over metric measure spaces and the maximal diameter theorem, J. Math. Pures Appl. 103 (2015), 1228-1275, arXiv:1311.1307.
  33. Ketterer C., Obata's rigidity theorem for metric measure spaces, Anal. Geom. Metr. Spaces 3 (2015), 278-295, arXiv:1410.5210.
  34. Ketterer C., The Heintze-Karcher inequality for metric measure spaces, Proc. Amer. Math. Soc. 148 (2020), 4041-4056, arXiv:1908.06146.
  35. Kitabeppu Y., Lakzian S., Characterization of low dimensional ${\rm RCD}^*(K,N)$ spaces, Anal. Geom. Metr. Spaces 4 (2016), 187-215, arXiv:1505.00420.
  36. Klartag B., Needle decompositions in Riemannian geometry, Mem. Amer. Math. Soc. 249 (2017), v+77 pages, arXiv:1408.6322.
  37. Kunzinger M., Steinbauer R., Stojković M., Vickers J.A., Hawking's singularity theorem for $C^{1,1}$-metrics, Classical Quantum Gravity 32 (2015), 075012, 19 pages, arXiv:1411.4689.
  38. Li H., Wei Y., $f$-minimal surface and manifold with positive $m$-Bakry-Émery Ricci curvature, J. Geom. Anal. 25 (2015), 421-435, arXiv:1209.0895.
  39. Li H., Wei Y., Rigidity theorems for diameter estimates of compact manifold with boundary, Int. Math. Res. Not. 2015 (2015), 3651-3668, arXiv:1306.3715.
  40. Li M.M.-C., A sharp comparison theorem for compact manifolds with mean convex boundary, J. Geom. Anal. 24 (2014), 1490-1496, arXiv:1204.1695.
  41. Lott J., Villani C., Ricci curvature for metric-measure spaces via optimal transport, Ann. of Math. 169 (2009), 903-991, arXiv:math.DG/0412127.
  42. Lu Y., Minguzzi E., Ohta S.-I., Geometry of weighted Lorentz-Finsler manifolds I: Singularity theorems, arXiv:1908.03832.
  43. McCann R.J., Displacement convexity of Boltzmann's entropy characterizes the strong energy condition from general relativity, Camb. J. Math. 8 (2020), 609-681, arXiv:1808.01536.
  44. Minguzzi E., Lorentzian causality theory, Living Rev. Relativity 22 (2019), 3, 202 pages.
  45. Nakajima H., Shioya T., Isoperimetric rigidity and distributions of 1-Lipschitz functions, Adv. Math. 349 (2019), 1198-1233, arXiv:1801.01302.
  46. Ohta S.-I., On the measure contraction property of metric measure spaces, Comment. Math. Helv. 82 (2007), 805-828.
  47. Ohta S.-I., Finsler interpolation inequalities, Calc. Var. Partial Differential Equations 36 (2009), 211-249.
  48. Sakurai Y., Rigidity of manifolds with boundary under a lower Bakry-Émery Ricci curvature bound, Tohoku Math. J. 71 (2019), 69-109, arXiv:1506.03223.
  49. Sturm K.-T., On the geometry of metric measure spaces. II, Acta Math. 196 (2006), 133-177.
  50. Villani C., Optimal transport. Old and new, Grundlehren der Mathematischen Wissenschaften, Vol. 338, Springer-Verlag, Berlin, 2009.
  51. Wong J., An extension procedure for manifolds with boundary, Pacific J. Math. 235 (2008), 173-199.

Previous article  Next article  Contents of Volume 16 (2020)